Alert archive / Minnesota / Tornado Warnings in 2001

Tornado Warning 34, NWS Twin Cities, MN

June 18, 2001Isanti County, Kanabec County, Minnesota

NWS Twin Cities, MN issued this tornado warning at Jun 18, 2001, 7:14 PM CDT for Isanti County, Kanabec County, Minnesota. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 7:14 PM CDT (00:14 UTC)
Expired
Jun 18, 2001, 7:45 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Isanti County, MN, Kanabec County, MN

The radar

The Minneapolis radar (KMPX), 103 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:22 PM CDTTornado F1Day, MNNWS damage survey indicated tornado trekked from 2 miles E of Day to the northeastern corner of Braham, exiting Isanti county at 1835 CST, and then headed into Kanabec county. Two barns were brought down, a dozen outbuildings damaged. Trees toppled, a few shed
Jun 18, 7:29 PM CDTHail 1.5Grasston, MN
Jun 18, 7:35 PM CDTTornado F1Grasston, MNIsanti county tornado exited Isanti County at Braham and continued for another quarter of a mile into Kanabec county. It dissipated 1/4 mile NE of Braham, or 4 miles south of Grasston. As per NWS damage survey. No damage reported in Kanabec county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2360 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.6
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KMPX 190014
TORMSP
MNC059-065-190045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
714 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* TORNADO WARNING FOR...
  KANABEC COUNTY IN EAST CENTRAL MINNESOTA
  ISANTI COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 745 PM CDT

* AT 714 PM CDT...RADAR INDICATED A DEVELOPING TORNADO 7 MILES
  SOUTHEAST OF OGILVIE.K..OR ABOUT 9 MILES SOUTH OF MORA...MOVING EAST
  AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO INCLUDE...
  OGILVIE.
  GRASSTON.
  BRAHAM.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:15 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 18, 3:15 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT MON JUN 18 2001

WRMFNT HAS LIFTED N DRNG AFTN AS CLDS CLRD ACRS CNTL/S MN.  RATHER
GUSTY SWLY WNDS INTO S MN...BUT SFC WND FIELD REMAINS RATHER WEAK
VCNTY WRMFNT.  STILL AMS RMNS VERY UNSTL WITH DWPTS INTO MID 60S.
APRCH OF DKTS SHRTWV SHUD HELP FIRE STORMS. VSBL SATL IMAGERY BGNNG
TO SHW SM BUILDUPS W OF ETH. SM CONCERN WITH HVY RAINS ACRS CNTL
AREAS ALNG AND N OF WRMFNT...BUT TSTMS SHUD BE RATHER FAST MVNG. AS
CAP WEAKENS WITH APRCH OF CDFNT AND COOLER MID LVL TEMPS TSTMS SHUD
BGN TO BUILD S.  MAIN SVR THREAT ACRS MN CWA SHUD BE BFR
MIDNITE...BUT EXPECT SHWRS TO CONT TIL PAST MIDNITE AS UPR TROF MVS
THRU.  CULD SEE SM LINGERING CLDS SE AREAS TUES MRNG...BUT CU SHUD
REDVLP MAINLY N AREAS WITH COOL MID LVL TEMPS.  WILL CONT WITH SHWR
THREAT FOR WED AS UPR TROF DROPS S INTO CWA AND HOLD INTO ERLY THURS
SE AREAS.  BUILDING HTIS THRU WKND SHUD MAKE FOR WRM TEMPS AND
FINALLY A DRY BREAK.

.MSP...NONE.
PAULSON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:40 PM CDTTornado WarningMPXChisago35 min
Jun 18, 7:46 PM CDTSevere Thunderstorm WarningMPXFaribault44 min
Jun 18, 7:50 PM CDTSevere Thunderstorm WarningMPXWaseca40 min
Jun 18, 8:17 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele58 min
Jun 18, 10:11 PM CDTSevere Thunderstorm WarningMPXSteele19 min

Nearby

Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.